Printer Friendly

MED-5. An unusual cause of poisoning.

The ingestion of excessive amounts of medication can cause toxicity from both the active drug and the inactive ingredients. A careful analysis of laboratory abnormalities should suggest the diagnosis. Recently, a 32-year-old female presented to the Emergency Department with the chief complaint of not wanting to live. Her family reported that she may have swallowed up to 300 tablets of Tylenol. Her physical exam was unremarkable, and her mental status was unchanged from baseline. Initial laboratory values were significant for bicarbonate level of 23 mmol/L, anion gap of 13, glucose 137 mg/dl, and acetaminophen level of 719 [micro]g/ml. Within 2 hours, she became obtunded and she was intubated for airway protection. Four hours later, an arterial blood gas revealed a metabolic acidosis with a pH of 7.13 and pC[O.sub.2] of 31 mm/Hg. Her bicarbonate level decreased to 6 mmol/L, glucose increased to 437 mg/dl, and lactic acid was elevated at 10 mmol/L. Both the anion gap and osmolar gap were increased, and propylene glycol was measured at 40 mg/dl. The cause of her lactic acidosis, hyperglycemia, and hyperosmolarity was determined to be propylene glycol poisoning. Propylene glycol, a relatively non-toxic alcohol, is one of the most commonly used vehicles in hydrophobic compounds. It is used as a preservative in many different medication tablets and in certain benzodiazepine and anti-convulsant intravenous solutions. It is also found in household cleaners, hair products, and skin lotions. When administered in very large quantities, it can cause lactic acidosis, hyperglycemia, and increased serum osmolarity. Potentially fatal effects include stupor, seizures, and brady-asystolic arrests. Though it may produce striking lab abnormalities, deaths attributed to oral ingestion of propylene glycol have not been reported.

Alan Redding, MD. Medical University of South Carolina, Charleston, SC.
COPYRIGHT 2004 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2004, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

 Reader Opinion

Title:

Comment:



 

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Section on Internal Medicine
Author:Redding, Alan
Publication:Southern Medical Journal
Article Type:Brief Article
Date:Oct 1, 2004
Words:300
Previous Article:MED-4. Adult malrotation mimicking pancreatic pathology.
Next Article:MED-6. Case control study evaluating factors and outcomes of patients with unplanned endotracheal extubation: 11 month experience.
Topics:


Related Articles
Medical Examiners, Coroners, and Bioterrorism.
Antihistamine-induced rhabdomyolysis.
Humor in medicine.
"Why I love reading the Southern Medical Journal".
Homicidal poisoning: the silent offense.
Acute liver failure due to iron overdose in an adult.
Reversible ST-segment elevation associated with atelectasis of the left lung.
Unusual case of pyopneumothorax in Tennessee.
Suicide attempt by the intravenous injection of rattlesnake venom.
Recovery from Munchausen syndrome.

Terms of use | Copyright © 2014 Farlex, Inc. | Feedback | For webmasters